Hearing Health Blog

Medications that cause hearing loss and tinnitus.

When you begin to use a new medication, it’s natural to look at the possible side effects. Can you expect to feel Nauseous or to have a dry mouth? What may not occur to you is that certain medications have a more extreme side effect – they can potentially cause hearing loss. Medical experts call this complication ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s still not known how many drugs cause this problem, but there are at least 130 that are on record as being ototoxic. Which ones should you watch out for and why?

Some Facts About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? There are three places certain drugs can damage your hearing:

  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical message the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually beginning with high frequencies then expanding to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others cause hearing loss. Tinnitus is a phantom noise people hear that usually presents as:

  • A windy sound
  • Thumping
  • Ringing
  • Popping

In general, the tinnitus ends when you quit taking the medication. Unfortunately, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

You may be shocked by the list of drugs which can lead to temporary or permanent hearing loss. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

You can add to this list salicylates that you might better recognize as aspirin. The hearing problems caused by these drugs are normally reversible when you quit taking them.

Coming in a close second for well known ototoxic medications are antibiotics. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Vancomycin
  • Erythromycin
  • Gentamycin

The problem goes away once you quit using the antibiotics just like with painkillers. Other drugs on the common list include:

  • Chloroquine
  • Quinidine
  • Quinine

Substances That Cause Tinnitus

Diamox, Bumex, Lasix and Edecrin are diuretics that cause tinnitus but there are greater offenders in this category:

  • Nicotine
  • Marijuana
  • Tonic water
  • Caffeine

You are exposing yourself to something that might cause tinnitus every time you have your morning coffee. After the drug is out of your system it will pass and that’s the good news. Some drugs, ironically, that doctors prescribe to treat tinnitus are actually on the list of culprits.

  • Prednisone
  • Lidocaine
  • Amitriptyline

The doctor will prescribe a lot less than the amount that will trigger tinnitus.

Ototoxicity Has Specific Symptoms

They vary depending on the medication and your ear health. Normally, you can expect anything from moderately annoying to totally incapacitating.

Be on guard for:

  • Tinnitus
  • Blurring vision
  • Difficulty walking
  • Poor balance
  • Hearing loss on one or both sides
  • Vomiting

Get in touch with your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you should avoid taking your medication? You should always take what your doctor tells you to. Remember that these symptoms are not permanent. You should feel secure asking your doctor if a prescription is ototoxic though, and always talk about the potential side effects of any drug you take, so you stay aware. Also, schedule a hearing test with a hearing care expert.

Why wait? You don't have to live with hearing loss! Call Us